Alert archive / Montana / Winter Weather Advisories in 2015

Winter Weather Advisory 21, NWS Missoula, MT

February 27, 2015Lemhi County, Idaho; 6 counties in Montana

NWS Missoula, MT issued this winter weather advisory at Feb 27, 2015, 11:49 AM MST for Lemhi County, Idaho; 6 counties in Montana. It took effect at Feb 27, 2015, 5:00 PM MST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2015, 11:49 AM MST (18:49 UTC)
In effect from
Feb 27, 2015, 5:00 PM MST
Expired
Feb 28, 2015, 5:38 AM MST
In force
13 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Granite County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2015-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2015-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WWUS45 KMSO 271849
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1149 AM MST FRI FEB 27 2015

IDZ009-010-MTZ006-007-281800-
/O.NEW.KMSO.WW.Y.0021.150228T0000Z-150228T1800Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
1149 AM MST FRI FEB 27 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
11 AM MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WINTER
WEATHER ADVISORY FOR WIND CHILLS...SNOW...AND BLOWING
SNOW...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 AM MST
SATURDAY.

* IMPACTS/TIMING: LIGHT SNOW THIS EVENING WILL CAUSE SLIPPERY
  ROADS...ESPECIALLY NEAR HOMESTAKE PASS AND DIVIDE. LOW WIND
  CHILLS WILL LEAD TO RAW CONDITIONS FOR PEOPLE AND ANIMALS
  OVERNIGHT.

* WIND CHILLS: -20 TO 0 OVERNIGHT...COLDEST ALONG VALLEYS NEAR
  THE CONTINENTAL DIVIDE.

* SNOW ACCUMULATIONS: UP TO AN INCH.

* LOCATIONS IMPACTED INCLUDE...SHOUP...BANNOCK PASS...HIGHWAY 28 
  TENDOY TO LONE PINE...HIGHWAY 93 LOST TRAIL PASS TO 
  GIBBONSVILLE...LEMHI PASS...SALMON...HIGHWAY 93 SULA TO LOST 
  TRAIL PASS...LOLO PASS...BUTTE...GEORGETOWN LAKE...HIGHWAY 12 
  GARRISON TO ELLISTON...HOMESTAKE PASS...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

MTZ002-043-281800-
/O.NEW.KMSO.WC.Y.0003.150228T0300Z-150228T1800Z/
WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION-
1149 AM MST FRI FEB 27 2015

...WIND CHILL ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 11 AM
MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 11 AM MST
SATURDAY. 

* IMPACTS/TIMING: NEGATIVE SINGLE DIGIT TEMPERATURES COMBINED
  WITH NORTHEAST WINDS WILL CAUSE RAW CONDITIONS FOR PEOPLE AND
  ANIMALS OUTSIDE TONIGHT.

* WIND CHILL VALUES: -20 TO 0...COLDEST ALONG VALLEYS NEAR THE
  CONTINENTAL DIVIDE.

* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 
  83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...HIGHWAY 
  200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-
   90 EAST MISSOULA TO BEARMOUTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
1 follow-up statement
870 
WWUS45 KMSO 281238
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
538 AM MST SAT FEB 28 2015


MTZ007-281800-
/O.CAN.KMSO.WW.Y.0021.000000T0000Z-150228T1800Z/
/O.EXB.KMSO.WC.Y.0003.150228T1300Z-150228T1800Z/
BUTTE/BLACKFOOT REGION-
538 AM MST SAT FEB 28 2015

...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM MST THIS MORNING...
...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM MST THIS MORNING. THE
WINTER WEATHER ADVISORY HAS BEEN CANCELLED. 

* IMPACTS/TIMING: NORTHEAST WINDS WILL PRODUCE LOW WIND
  CHILLS,LEADING TO RAW CONDITIONS FOR PEOPLE AND ANIMALS THIS
  MORNING.

* WIND CHILLS: 20 BELOW TO 0 THIS MORNING...COLDEST ALONG HIGHER
  VALLEYS NEAR THE CONTINENTAL DIVIDE.

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...HOMESTAKE PASS...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

IDZ009-010-MTZ006-281345-
/O.CAN.KMSO.WW.Y.0021.000000T0000Z-150228T1800Z/
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-
538 AM MST SAT FEB 28 2015

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WINTER
WEATHER ADVISORY. 


$$

MTZ002-043-281800-
/O.CON.KMSO.WC.Y.0003.000000T0000Z-150228T1800Z/
WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION-
538 AM MST SAT FEB 28 2015

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING. 

* IMPACTS/TIMING: NEGATIVE SINGLE DIGIT TEMPERATURES COMBINED 
  WITH NORTHEAST WINDS WILL CAUSE RAW CONDITIONS FOR PEOPLE AND 
  ANIMALS OUTSIDE TONIGHT. 

* WIND CHILL VALUES: 20 BELOW TO 0...COLDEST ALONG VALLEYS NEAR
  THE CONTINENTAL DIVIDE.

* LOCATIONS IMPACTED INCLUDE...BAD ROCK CANYON...ESSEX...HIGHWAY 
  83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...HIGHWAY 
  200 BONNER TO GREENOUGH...HIGHWAY 83 SEELEY LAKE TO CONDON...I-
   90 EAST MISSOULA TO BEARMOUTH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter weather advisory went out at Feb 27, 4:21 AM MST, 7 hours 28 minutes earlier.

Area forecast discussion, Feb 27, 4:21 AM MST, 7 hours 28 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
421 AM MST FRI FEB 27 2015

...VERY COLD WIND CHILL PRESENT AT TIMES THROUGH NEXT WEEK...

.DISCUSSION...

A broad Pacific storm system embedded within northerly flow aloft
will move west of the Northern Rockies today through Saturday,
drawing snow shower activity across the region. The orientation
of this system is such that relatively cold air east of the
Continental Divide will continue to be drawn westward over time. A
drop in temperatures and very cold wind chill will be most evident
along the Divide and near terrain gap features in western Montana,
such as Hellgate Canyon east of Missoula and Badrock Canyon east
of Columbia Falls. Snow showers may create hazardous driving
conditions for a time across the Camas Prairie of Idaho and over
Lost Trail Pass through Saturday.

After a cold start Sunday morning, the focus will turn to a
winter storm expected to impact the region Monday afternoon into
Tuesday. Light snow across northwest Montana on Monday afternoon
will quickly spread southward Monday night, accompanied by a surge
of arctic air. A combination of snow, gusty northeast winds, and a
sudden decrease in temperatures will likely present several
significant impacts:

* Those traveling across western Montana and north central Idaho
  will likely see road conditions quickly deteriorate with slick
  conditions and potentially reduced visibility in areas of
  blowing snow. Several inches of snow accumulation will be
  possible.

* Sensitive livestock such as newborns and those with outdoor
  interests will also be impacted by both cold temperatures and
  potentially subzero wind chills. Temperatures running 20-25
  degrees below normal will continue into Wednesday before a
  gradual warm up begins.

Most weather models suggest that mainly dry conditions will be
present across the Northern Rockies from Wednesday evening through
the end of next week. Temperatures during this time appear fairly
typical for this time of year.

&&

.AVIATION...

Low and mid level cloudiness will be evolving over the Northern
Rockies during the next 24 hours. Some snow showers, mainly across
north central Idaho and along the Continental Divide, may temporarily
limit visibility and ceilings near area terminals. Otherwise,
relatively cold air from east of the Divide will be rushing
westward, creating some wind gusts to 25 knots to KGPI and KMSO by
28/0000Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 11:49 AM MSTWind Chill AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 1 more23 hr

Nearby

Winter Weather Advisories in Montana, 2015Winter Weather Advisories in Idaho, 2015Every winter weather advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.